How Paxil Killed Our Son — (New York Post)

Original article not available

New York Post

By SUSAN EDELMAN

September 19, 2004 — JAKE Steinberg had bitten his nails since childhood, but when a doctor noticed the California college student’s antsy habit, he prescribed a medication to stop it: Paxil. “It was a terrible mistake,” his father, Robert Steinberg, told The Post.

Just over a month later, Jake, 20, a talented glee-club singer, music composer and student newspaper editor, began acting bizarrely on his summer internship at the prestigious William Morris Agency in Manhattan.

On July 23, 2003, Jake smashed a chair through a window on the 24th floor of 1325 Sixth Ave. and jumped to his death.

The shocking suicide was a mystery. The outgoing, ever-smiling redhead was the last person his friends and family thought would kill himself.

“It was so out of character,” his dad said. “He was in love with life. He couldn’t wait for the next day to make his next plan.”

But his parents now contend that Paxil ? prescribed for depression aand anxiety to millions of children and teens as well as adults ? cauused the psychotic behavior that led to his senseless suicide.

“We feel very strongly that Paxil caused his death,” Steinberg said.

His father and mother, Alice Erber, of Palo Alto, Calif., testified last week before the U.S. Food and Drug Administration, which held hearings on mounting evidence that antidepressants increase the risk of suicide in young people.

Jake, who was to enter his senior year at Occidental College in L.A., had snagged one of the few internship slots at William Morris, the world’s largest talent and literary agency. He was thrilled to spend the summer in the city his family had visited so often over the years.

“He loved New York, all of it,” his dad said.

In college, Jake was a student-government representative, arts and entertainment editor of his college paper, a radio DJ, and avid member of the globe-trotting Occidental Glee Club ? which is still “reeling” at his loss,, said member Jeffrey Bernstein.

“He had a very engaging smile, and was maybe the most optimistic person I’ve ever known,” Bernstein said. “He was so amazingly enthusiastic, not just about music but everything.”

After starting his Big Apple internship that June, Jake flew home for four days to surprise his two younger sisters, Talia and Rachel, by attending their graduations from high school and eighth grade.

While home, Jake told his mom that his hand ached from playing the piano, and she found an internist to see him. The doctor noticed that Jake’s cuticles were red from his nail-biting and “thought Paxil would help,” she said. The drug is often prescribed for anxiety.

Erber, who, like her son, also bites her nails, said the doctor spent about 15 minutes with her son. She believes he and other doctors were ignorant of Paxil’s dangers.

When Jake returned to Manhattan, he called his family frequently, raving about his internship and the fun he was having with friends, going to concerts and movies.

“Every day he would call and tell us the day was more incredible than the last,” his father said.

But Jake added that he wasn’t feeling so well physically.

Jake took two weeks off to visit relatives in Israel with his father. They had a great time, his dad said, but Jake complained of stomachaches, diarrhea, and erratic sleep. Steinberg urged his son to see a doctor when he got back to New York.

The last they heard from Jake was a phone call the morning of July 23 — he told his sisters his stomach hurt. But other wise, he seemed normal.

“That afternoon, we learned he had killed himself,” his mom said.

The parents said the city medical exam iner’s office informed them that Jake had a normal dose of Paxil in his system.

The parents were told by William Morris employees that Jake was so jittery and out of control that day he was asked to go home. Supervisors even called a security guard to escort him out.

But Jake broke away and started running through the building, ripping off his shirt before grabbing the chair and crashing through the window, his parents were told.

Jake’s restlessness, they have since learned, can be a symptom of akathesia, or excessive movement, a common side effect of psychiatric drugs.

“It’s like you’re on fire, and you can’t sit still. You just want to do anything to get out of the torment,” his dad said.

The couple is outraged that Paxil and other antidepressants could be prescribed so loosely, and hopeful that Jake’s story will spur stronger warnings. “We can’t bring Jake back, but it’s something that should never happen to another family,” his father said.

Jake wanted a career in the film and entertainment industry and might have been well on his way to establishing a permanent home in the Big Apple by now.